0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Aspartame as a Cause of Allergic Reactions, Including Anaphylaxis-Reply

Stephen F. Kemp, MD; Richard F. Lockey, MD
Arch Intern Med. 1996;156(9):1028. doi:10.1001/archinte.1996.00440090139017.
Text Size: A A A
Published online

Roberts states that we failed to mention or consider aspartame (Nutrasweet) as a cause of anaphylaxis in our series of 266 subjects retrospectively evaluated for anaphylaxis. Spices or food additives may have been responsible for the anaphylaxis reported by 15 of our subjects, but double-blind, controlled oral challenges to demonstrate a cause and effect were not done. This leaves in question whether or not a spice or food additive actually caused any of these reactions. Many, if not all, of these subjects may have had episodes of idiopathic anaphylaxis.1

We have conducted a computerized search of the medical literature and have found no reports of aspartameinduced anaphylaxis. Isolated case reports suggest that aspartame may cause urticaria or angioedema.2,3 Four of six subjects described in one of these reports experienced urticaria following a double-blind challenge with aspartame.3 However, two other double-blind, controlled studies failed to confirm that aspartame

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();